Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Allergies

Get Email Updates

Related Checklists

Allergies Guide

Maryann Gromisch RN Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: severe muscle pain and weakness all over body after flu shot?

By Anonymous
 
Rate This

On October 1st, I had a flu shot, not the H1N1, just the regular flu shot. I've had the flu shot many times before with muscle pain and soreness in the arm that the injection was received in that usually subsided within a few days.

This time however, the pain was almost unbearable and seemed to be "spreading" to other parts of my body.

The first night it was just my upper arm. The second night it was my upper arm, pec muscle, muscles of the underarm, and muscles in the upper corner of my back. It was excrutiating and was slightly relieved with 800mg of ibuprofen.

The third night it was also in the muscles on the side of my neck.

The fourth night it was starting to travel down my arm into my hand and wrist. At this point I was also experiencing weakness and difficulty holding or picking up objects.

By the the end of the weak it had radiated to the other side of my body. So basically my entire upper body was painful and weak. Both arms, both upper back, both pec muscles etc... Again I'm taking 800mg ibuprofen around the clock which does slightly relieve the pain. I'm also using heating pads which slightly relieve the pain as well.

It has now been almost two weaks and it has radiated to my lower back, my stomach (as if i just did a hundred situps), my hands, my thighs, my calfs. I feel weak and am having trouble just sitting at the computer typing or picking up a drink.

As far as I know the flu shot can't cause this kind of reaction but, what else could this be??

Add a Comment38 Comments

EmpowHER Guest
Anonymous

I had the flu about 10 days ago and the main symptom was muscle pain and fatigue. I recovered, and then after a few days, I started to get severe joint discomfort and pain. it has lasted about 3 days now, with the worst being at night and in the morning. naproxen helps a bit, but nothing eliminates the pain.

I wonder if this a symptom related to some particular strain of the flu that is in this ottawa valley area? - does anyone know?

December 5, 2014 - 10:54am
EmpowHER Guest
Anonymous (reply to Anonymous)

I am in Ontario, but my joint pain and discomfort started after I took the flu shot. Naproxen helped only a bit, but after I was prescribed Prednisone and started taking it I felt like a normal person. There's only a slight pain at night when I stretch unconsciously.

I wonder how I will feel once my prescription medication is over which is there for 4 more days. My doctor said it's not a good idea to take Naproxen for a long time. And Prednisone being a steroid not good at all, there is only one more dose of it for me to take.

December 5, 2014 - 11:29am
EmpowHER Guest
Anonymous (reply to Anonymous)

hi fellow Ontarian, and thank you for sharing your experience -finding out I am not the only one with these symptoms is comforting, although i wouldn't wish this on anyone.

I understand that the virus vaccines change from year to year depending on whatever strains are in existence in a region. that is why I was wondering if that is why I have the same post-viral reaction as those people who received the flu shot.

today my condition is ever so slightly better, although the stiffness is now in my jaw area as well.

December 6, 2014 - 7:08am
EmpowHER Guest
Anonymous

I am on the on who was prescribed Vimovo after going to the walk-in clinic. Though I did get a bit of a relief it wasn't good. Both my wrists and hands were swollen and painful.

Went to the emergency last night, ER doctor prescribed Prednisone for 5 days which is a steroid to help with the swelling. He then advised me to follow this up with my family doctor as soon possible. Prednisone did help with the swelling, and today I almost feel like a normal person who could use one's hand normally.

This morning went to the family doctor, he asked me to get immediate blood work done to find out the exact cause and I went straight to the lab from the doctor's office. Doctor asked me to stay on Vimovo and Prednisone for the next 5 days.
Hope my test results are normal. Keeping my fingers crossed.

December 2, 2014 - 3:01pm
EmpowHER Guest
Anonymous

I thought I was almost clear of the pain. Down to one 400 mg Ibuprofen every 24 hrs. Then in the middle of last night the pain woke me up. 400 mg of paracetamol and Olbas oil on my shoulders, neck and leg muscles helped me back to sleep. This morning, back on 400 mg Ibuprofen - I am taking no chances. It is now over 5 weeks since the onset of pains. Will I ever be free?
On the balance of probabilities, the cause seems to have been my flu jab.

November 29, 2014 - 6:20am
jbcape26

I had the flu shot at a CVS almost 2 weeks ago. I started getting them only 4 years ago. This time I am experiencing what you have described here and others. Almost like a fibromyalgIa what they have for pain spots. The worst is my shoulders and backs of both legs at top like u climbed a mountain I am going to take some advil and feel awful it started two nights ago

November 29, 2014 - 12:20am
EmpowHER Guest
Anonymous

I am suffering from flu shot complications just like the OP had. Took the flu shot 3 weeks ago. Had to take painkillers to get relief from joint pain. Yesterday saw a doctor at the walk-in clinic. Doctor said Rheumatoid Arthritis is a side effect of flu shot and prescribed Vimovo which is an anti inflammatory for 2 weeks. Said I should be better after 2 weeks, if not asked me to go to the Emergency.

All these years never had a reaction like this to flu shot. I was a perfectly healthy individual until I took this years flu shot. Never again in my life I am ever going to take a vaccination.

November 26, 2014 - 5:48am
EmpowHER Guest
Anonymous (reply to Anonymous)

I'm doing the same thing with my joint pains after the taken the flu shot in November.Will this ever go away?

December 12, 2014 - 11:14am
EmpowHER Guest
Anonymous (reply to Anonymous)

I still have joint pains, but the severity is getting less and less day by day, which is a big relief. According to my doctor this kind of pain will go away but will take time. So please don't worry, it will go away gradually. I had the flu shot on Oct. 30th.

My prescription medication is over since the last two days. My wrists, fingers and arm muscles seem to be the worst affected and pain is much more in the morning. I do manage without taking any over the counter pain medication.

Wonder how everyone is doing. Hope everyone's condition is improving.

December 12, 2014 - 4:50pm
EmpowHER Guest
Anonymous

23 Oct 2014 Had a flu jab.
24 Oct till now (5th Nov) feel as though I have been hit with rubber truncheons on the muscles of my neck, arms and legs. No high temperature nor high blood pressure. Pain held in check by alternate 400 mg doses of Ibuprofen and Paracetamol at 4 hour internals, and hot poultice. Doctor merely irritated when I suggested it was the jab. "Come back in two weeks if pain does not subside." Is this it for rest of my life? My kidneys are working hard: deep colour and evidence of passing protein.

November 5, 2014 - 6:55am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Tags

Improved

2004 Health

Changed

859 Lives

Saved

726 Lives
6 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you suffer from springtime allergies?:
View Results